An infant’s eyes temporarily changed colour from dark brown to deep blue after receiving a common Covid-19 treatment, doctors said.
The baby boy, who lives in Thailand, was diagnosed with Covid-19 after suffering from a fever and a cough for a day, according to the details published in the medical journal Frontiers in Paediatrics.
He was given favipiravir, an antiviral medication approved by the Thai Ministry of Public Health in 2022, to treat children with Covid symptoms.
However, merely 18 hours after the treatment, the eyes of six month’s old turned from dark brown to bright blue, the report said without specifying the date of the incident. Concerned, the child’s mother contacted doctors who directed her to stop the medication immediately.
"No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa. Symptoms improved after three days of favipiravir therapy. The paediatrician advised that the patient discontinue therapy because of favipiravir-induced corneal discoloration,” the authors, Paveewan Jiravisitkul, Saraiorn Thonginnetra and Rintra Wongvisavavita wrote.
The cornea returned to its normal colour on day five after stopping the medicine.
While the researchers are unclear on the reason behind the favipiravir side-effect, the authors in their discussion not that “a decrease in urine excretion could be a plausible contributing factor”.
“In support of this possibility, a prior investigation observed a higher frequency of uric acid elevation in younger patients treated with favipiravir, which could be linked to decreased urine output.”
Previous studies have noted “favipiravir has also been shown to cause fluorescence in human hair and nails”.
“It is crucial to monitor and report such cases to gain a comprehensive understanding of the potential effects of medication on corneal discoloration and their resolution, particularly among children, as the incidence of this adverse event remains uncertain,” noted the authors.
In the conclusion of the report, the medical experts mentioned that "this case report highlights an unusual adverse effect of favipiravir therapy in the youngest known patient receiving the drug for the treatment of Sars-CoV-2 infection.”
“While favipiravir is currently the mainstay of oral antiviral treatment for children with Covid-19, its safety profile in children who are still in the developmental stage is uncertain," they said.